Brand-Ad-30-6
 IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 798 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
   Next article
   Previous article 
   Table of Contents
  
 Resource links
   Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
  Related articles
   [PDF Not available] *
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  

 
  In this article
   Abstract
   Case Report
   Comments
   References

 Article Access Statistics
    Viewed4134    
    Printed65    
    Emailed2    
    PDF Downloaded0    
    Comments [Add]    

Recommend this journal

 


 
CASE REPORT
Year : 1990  |  Volume : 56  |  Issue : 3  |  Page : 234-235

Pemphigus foliaceous induced by penicillamine




Correspondence Address:
K Kaushal Verma


Login to access the Email id

Source of Support: None, Conflict of Interest: None


Rights and PermissionsRights and Permissions

  Abstract 

A 44 year old man having rhcumatoid arthritis developed pemphigus foliaccous after 7 months of taking 500: mg D-penicillamine a day. The lesions regressed on stopping the drug and reappeared whet the drug was started again. Skin biopsy revealed a subcorneal split suggestive of pemphigus foliaceous. Direct immunofluorescent staining of the skin biopsy for IgG revealed an intercellular pattern and the indirect immunofluorescent on the patient's serum revealed a titre of 1 : 10. The lesions disappeared within 2 weeks of discontinuation of the drug.


Keywords: Penicillamine, Pemphigus foliaceous.


How to cite this article:
Verma K K, Pasricha J S. Pemphigus foliaceous induced by penicillamine. Indian J Dermatol Venereol Leprol 1990;56:234-5

How to cite this URL:
Verma K K, Pasricha J S. Pemphigus foliaceous induced by penicillamine. Indian J Dermatol Venereol Leprol [serial online] 1990 [cited 2020 Nov 27];56:234-5. Available from: https://www.ijdvl.com/text.asp?1990/56/3/234/3536


Penicillamine, an amino acid, is a metabolic product of penicillin, produced by the hydrolysis of penicillin. It is a chelating agent with metal sequestering activity, and thus it has been found to be effective in Wilson's disease and lead poisoning[1]. Penicillamine is also effective in rheumatoid arthritis[2]. Various side effects produced by the drug include nausea, loss of taste, fever, joint pains,lymphadenopathy, bone marrow suppression, leukopenia, thrombocytopenia, proteinuria and hematuria[3]. In addition, a wide variety of auto-immune diseases have been associated with penicillamine therapy. These include myasthenia gravis, immune complex nephritis, polymyositis, lupus erythematosus, Goodpasture's syndrome, pemphigus foliaceous and pemphigus vulgaris[4]. Other types of skin eruptions induced by penicillamine include localized or generalized erythematous maculo-papular or urticarial rashes, pruritus, erythema multiforme and dryness and scaling of the skin[2][4]. These eruptions generally subside when the drug is withdrawn. We describe a patient who developed pemphigus foliaceous during treatment with D­penicillamine given for rheumatoid arthritis.


  Case Report Top


A 44-year-old male had rheumatoid arthritis since October 1986. He was given penicillamine 250 mg a day for one week and this dose was then . increased to 500 mg a day. In May 1987, the patient developed circular, erythematous and scaly lesions with moderate itching and exudation. Initially, there were 5-6 lesions on the back and 3-4 lesions on his neck. The patient continued to take the drug in the same dose. The skin lesions would heal on their own but new lesions continued to appear and involved the face and forearms as well. In October, 1987, he could not take the drug for 15 days because of non-availability. The lesions during this period showed remarkable improvement while those on the face and forearms cleared almost completely. On restarting the drug after 15 days, the skin lesions started appearing again. In January, 1988, the lesions started appearing on the front of this chest, abdomen and inguinal areas as well. There was no history of mucous membrane lesions. Clinically, the lesions resembled pemphigus foliaceous. A biopsy from one of the lesions showed a subcorneal cleft in the epidermis, but acantholytic cells were not seen. The upper dermis showed an infiltrate with eosinophils and lymphocytes. Direct immunofluorescent staining of the skin biopsy .specimen revealed deposition of IgG in the intercellular area. Indirect IF study on the serum revealed a titre of 1:10 dilution. The lesions disappeared within 2 weeks on discontinuing the drug.


  Comments Top


Before penicillamine or any other drug can be incriminated for causing pemphigus, it is essential that (1) the disease should have started while the patient was taking the drug, (2) the disease should subside if the drug is withdrawn, and (3) there should be a recurrence if the drug is administered again. These criteria were fulfilled in our patient. In case the disease does not subside after the drug is withdrawn, it may become difficult to exclude the possibility of coincidental concomittent initiation of the disease. The reaction with penicillamine is not dose dependent but some workers have described a relation between the dose and the severity of the disease[4].4 Penicillamine associated pemphigus is a late complication with a mean onset time of 12.5 months (range 2 to 36 months) after the initiation of therapy. [4] The mechanism of induction of pemphigus is not known. Various hypotheses suggested include : (1) penicillamine may expose antigenic sites, (2) the capacity of penicillamine's sulphydryl group to cleave protein may alter the epidermal intercellular cement substance allowing antibody formation, or (3) penicillamine may alter suppressor or helper T lymphocyte function or both, allowing the formation of auto-antibodies[4]4 . But none of these hypothesis have been confirmed so far. Possibly, a genetic predisposition is necessary before penicillamine can induce pemphigus[4]. A high prevalence of HLA-B 15 was noted by Zone et al [4] in these patients.

The other drugs known to induce pemphigus include rifampicin, ampicillin, penicillin, captopril, piroxicam, thiopronine, alpha-mercaptoprionylglycine and cefadroxil [5],[6],[7],[8],[9],[10]

 
  References Top

1.Pass F, Goldfischer S, Strenlieb I et al : Elastosis perforans serpiginosa during penicillamine therapy for Wilson's disease, Arch Dermatol, 1973; 108 : 713­-715, - -  Back to cited text no. 1    
2.Leading article : D-penicillamine in rheumatoid arthritis. Lancet, 1975; I : 1123-1125.  Back to cited text no. 2    
3.Halverson PB, Kozin F, Bernhard GC et al : Toxicity of penicillamine, JAMA, 1978; 240 : 1870-1871.  Back to cited text no. 3    
4.Zone J, Ward J, Boyce E et al : Penicillamine-induced pemphigus, JAMA, 1982; 247 : 2705-2707.  Back to cited text no. 4    
5.Baker H : Drug reactions, in : Textbook of Dermatology, Fourth ed, Editors, Rook A, Wilkinson DS, Ebling FJG et al : Oxford University Press, Bombay, 1987; p 1246.  Back to cited text no. 5    
6.Dashore A and Choudhary SD : Captopril induced pemphigus vulgaris, Ind J Dermatol Venereol Leprol, 1987; 53 : 293-294.  Back to cited text no. 6    
7.Martin RL, McSweeney GW and Schneider J : Fatal pemphigus vulgaris in a patient taking piroxicam (letter), N Eng J Med, 1983; 309 : 795-796.  Back to cited text no. 7    
8.Alinovi A, Benoldi D and Manganelli P : Pemphigus erythematosus induced by thiopronine, Acta Dermato­Venereol (Stockh), 1982; 62 : 452-454.  Back to cited text no. 8    
9.Lucky PA Skovby F and Thier SO : Pemphigus foliaceous and proteinuria induced by alpha­mercaptopropionylglycine, J Amer Acad Dermatol, 1983; 8 : 667-672.  Back to cited text no. 9    
10.Wilson JP et al : Cefadroxil-induced ampicillin exacerbated pemphigus vulgaris : case report and review of literature, Drug Intell Clin Pharm. 1986; 20 : 219-223 (Quoted by Cumulated Index Medicus, 1986; 27 : 13505)  Back to cited text no. 10    




 

Top
Print this article  Email this article
Previous article Next article

    

Online since 15th March '04
Published by Wolters Kluwer - Medknow